Pill in the Pocket

I am 68 years old and in March started with this irregular heart beat after a row with my partner.Still due to see the general cardiologist for the first time in June because of my 'irregular' heart beat, AF or whatever it is!

Because the 5mg Bisopropol fumarate and the 125microgrammes of Lanoxin have not really changed the heart rate though it is much lower than it was at 150 beats a minute when i was on 10mg Bf and sometimes when I deliberately relax it comes close to being OK, I was thinking of asking the cardiologist if there is such a thing a 'a pill in the pocket' when if you suddenly find the heart going 'bananas', you can just pop the pill in your mouth. At the same time weaning of the two drugs, but staying on the warfarin to avoid the blood clots and possibly a stroke.

Anyone out there who has any experience of the 'pill in the pocket' approach'?

Thank you.

14 Replies

  • Hello and welcome. Firstly can I direct you to AF Association website where you will find loads of useful fact sheets on all manner of drugs . treatments and procedures. Knowledge is power and if you have AF then you need to become your own expert on you as it is a very mongrel condition which affects us all differently.

    The drugs (apart from wafarin) which you are on aim to slow your heart during AF events and for the most part Pill in Pocket tends to be rhythm rather than rate control. Because these drugs are strong, have side effects and are often not suitable for all patients these tend to be prescribed by consultants at hospitals rather than GP level. You should also be aware that not all cardiologists actually understand AF and all the foibles of it so if you don't get the response that you expect then ask to be referred to an electrophysiologist who is cardiologist with special interest in arrhythmias.

    Ask any specific question here and we will try to assist.


  • Thanks Bob. I have been watching the questions and answers on the forum and am more aware of the various things that can be done, ablation and so on.My problems seem small compared to many and I am hoping it will remain that way.Hence the idea of weaning off the drugs.I must spend a bit more time scrutinising the AF website for clues about this.

    I see that orchard worker below has been meditating, which is what I do, though not as religeously as I should. I must also check out what the Vagal nerve is.Thanks again.

  • Not all AF is vagally mediated. The vagus nerve is the main neural superhighway between the brain and various organs such as heart and stomach . It follows that for SOME people what affects one may ditto the other. Many people search in vain for "triggers" for their AF and for those lucky enough to find something that sets it off they may be able to limit or reduce the severity or frequency of events. My EP told me that way madness lies. lol To have AF you need a predisposition which may be genetic or acquired such as over exercise as in endurance athletes, fast jet pilots (fighting G forces) binge drinking or even surgery and old age. Once that pre-disposition exists events may start spontaneously or from triggers. AF is a very complex and mongrel condition which has few commonalities between patients hence the lack of "CURE" although ablation currently seems the best option albeit sometimes only temporary. Remember also that AF has only been treated for the last twenty years prior to which you would have been told it was a benign nuisance and aggressively only since the link with stroke was noted around 2007.


  • I also wonder if the AF itself can affect the vagal nerve and then the digestive system. I was in persistent AF, had an ablation, less than 72 hours later went back into persistent AF however my stomach problems (bloating, wind, pain, etc) and diarrhoea are very significantly reduced.

  • like I said what affects one can affect the other and vice versa. Simples!

  • Hi Echinopsis, yes I was originally on pill in the pocket or AF, although at the time they didn't realise it was AF looking back. Anyway, I was on a beta-blocker but not Bisoprolol (think it was propranolol, or some name like that, one of the lol's anyhow). It worked well for me at the time.

    As Bob says we're all different with our AF, so if it doesn't work ask to try something else. I recently had to go through 3 or 4 drugs to get one for me.

    Hope it works for you.


  • Thank you Koll. I will ask the cardiologist about this when I see him. See my reply to Bob above.

  • Also, I would suggest you work on the stuff causing the AF as your Vagal nerve may be playing a part. Try some sort of meditation and stick at it as it improves over time and try and improve partner relations - you may find you need less drugs.

    I have followed this approach for 6 months and am just about to start reducing my meds.

    Good Luck.

  • Thank you Orchard worker. This is my philosophy. Please see my reply to Bob above. I must check out what the Vagal nerve is as well, unless you have it at your finger tips. Very grateful.

  • Hi, I have Flecanide as my Pill in the Pocket BUT I am also taking statins, warfarin and Verapramil daily. This combination appears to be working for me now I am off the dreaded Bisopropol. I am feeling less exhausted though still not as active as I was but that may be because the dog is getting old to and needs shorter walks!

  • Thanks Sue for your comment.What does the Flecanide do and what does the Verapramil do?

  • I have just found some information sheets on the AF website. But if you have any 'lay persons' perspective on them, would be grateful.

  • Hi Echinopsis.

    Interesting that your AF may have been triggered by a domestic...

    I am positive mine started after a massive row with my teenage son which ended with him going to live with his mum (we are divorced).

    We had always got on really well. The emotional stress was horrendous and at times I was almost suicidal.

    Shortly after that,only a matter of days, I began to feel really ill. I would wake in the morning, if I had slept at all, feeling totally drained. I went to my GP and he said AF!

    I've had one CV which was good for 5 days and now it's back to cardio for a follow up appointment...not until September though...good old NHS..they're probably hoping I'll have popped my clogs by then..:-)

  • It is this which is the cause. I don't know if there is a differnt solution to all the ablations etc if it comes this way, but will ask my cardiologist who I see on 24 June, the first time since it all started in March, as you say, could be dead by then.Hoping there is nothing serious such as heart failure, will let you know. I have seen a bit about meditation on the AF web site and having done it for many years on and off, am doing it again and hope this my present a solution.I see it is helping orchard worker above.

You may also like...